Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 30, NWS Des Moines, IA

May 13, 2023Webster County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 8:12 PM CDT for Webster County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 8:12 PM CDT (01:12 UTC)
Expired
May 13, 2023, 8:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Webster County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WFUS53 KDMX 140112
TORDMX
IAC187-140145-
/O.NEW.KDMX.TO.W.0030.230514T0112Z-230514T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
812 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northwestern Webster County in central Iowa...

* Until 845 PM CDT.
    
* At 811 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Barnum, or 10 miles west of Fort Dodge, moving
  north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Webster County, including the following locations...
  Barnum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4260 9436 4249 9433 4248 9441 4251 9444
      4258 9444
TIME...MOT...LOC 0111Z 165DEG 8KT 4252 9439 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KCM
2 follow-up statements
187 
WWUS53 KDMX 140132
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
832 PM CDT Sat May 13 2023

IAC187-140145-
/O.CON.KDMX.TO.W.0030.000000T0000Z-230514T0145Z/
Webster IA-
832 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN WEBSTER COUNTY...
    
At 832 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clare, or 10 miles west of Fort Dodge, moving north
at 10 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Webster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4260 9436 4252 9434 4251 9440 4258 9444
TIME...MOT...LOC 0132Z 165DEG 7KT 4255 9438 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KCM
261 
WWUS53 KDMX 140140
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
840 PM CDT Sat May 13 2023

IAC187-140150-
/O.EXP.KDMX.TO.W.0030.000000T0000Z-230514T0145Z/
Webster IA-
840 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR NORTHWESTERN WEBSTER COUNTY WILL EXPIRE AT
845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4260 9436 4252 9434 4251 9440 4258 9444
TIME...MOT...LOC 0140Z 165DEG 8KT 4256 9438 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:15 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 13, 6:15 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Sat May 13 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 615 PM CDT Sat May 13 2023

Main aviation concerns surround convective and ceiling trends
over the TAF period. There are two separate area of storms at the
start of the period that are forecast to become more scattered
into the evening as they lift northward. Ceilings will drop from
low end VFR or MVFR into IFR at all sites overnight into Sunday
morning. Additional scattered showers are expected to develop
through the day before drying pushes in from the north. Winds will
be brisk from the east and northeast over the north tonight,
which will spread southward through the day on Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
407 PM CDT Sat May 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
407 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms will continue to develop
over portions of central and northern Iowa this afternoon and
evening. Main impacts will be brief tornadoes and locally heavy
rainfall, but small hail and gusty winds are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

Dodson

In the hours before

Local storm report, May 13, 6:40 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          2 W PALMER              42.63N 94.64W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ
Special weather statement, May 13, 6:55 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
655 PM CDT Sat May 13 2023

IAZ015-023-033-034-140015-
Palo Alto IA-Sac IA-Calhoun IA-Pocahontas IA-
655 PM CDT Sat May 13 2023

...Heavy Rainfall from Thunderstorms will Impact Portions of
Pocahontas, northeastern Sac, Northwestern Calhoun and Southwestern
Palo Alto Counties through 715 PM CDT...

Heavy rainfall from these storms may produce localized areas of
flooding.

HAZARD...Heavy rainfall and localized flooding.

SOURCE...Radar indicated.

IMPACT...Localized flooding.

This storm will remain over mainly rural areas of Pocahontas,
northeastern Sac, northwestern Calhoun and southwestern Palo Alto
Counties, including the following locations... Palmer, Mallard,
Pocahontas Municipal Airport, Varina, Pomeroy, Plover, Fonda and
Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Iowa.

&&

LAT...LON 4256 9500 4256 9492 4294 9491 4294 9458
      4252 9458 4251 9500
TIME...MOT...LOC 2351Z 239DEG 49KT 4275 9459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Zogg
Local storm report, May 13, 6:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          4 SSW POCAHONTAS        42.68N 94.70W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

            POCAHONTAS COUNTY LAW ENFORCEMENT CONFIRMS
            TORNADO ON THE GROUND, MOVING NORTH.

&&
Local storm report, May 13, 7:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          4 WNW KNOXVILLE         41.34N 93.17W
05/13/2023                   MARION             IA   TRAINED SPOTTER

            MULTIPLE STORM CHASERS REPORT BRIEF TORNADO
            TOUCHDOWN IN OPEN FIELDS.

&&
Local storm report, May 13, 7:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 ENE HAVELOCK          42.85N 94.66W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ
Local storm report, May 13, 7:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       LAURENS                 42.85N 94.85W
05/13/2023  M6.90 INCH       POCAHONTAS         IA   BROADCAST MEDIA

            DAILY TOTAL. 3.5 INCHES OF RAIN IN THE PAST
            HOUR.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTTornado Warning Tornado observedDMXPalo Alto, Pocahontas34 min
May 13, 7:40 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.